Hostname: page-component-5db6c4db9b-5lzww Total loading time: 0 Render date: 2023-03-24T20:33:41.210Z Has data issue: true Feature Flags: { "useRatesEcommerce": false } hasContentIssue true


Published online by Cambridge University Press:  11 October 2022

Department of Mathematics, Brown University, Box 1917 151, Thayer Street, Providence, Rhode Island02912,
Courant Institute, New York University New York, New York10012, USA Simons Foundation, 160 Fifth Avenue, New York, New York10010, USA


We develop the formalism of universal torsors in equivariant birational geometry and apply it to produce new examples of nonbirational but stably birational actions of finite groups.

© The Author(s), 2022. Published by Cambridge University Press on behalf of Foundation Nagoya Mathematical Journal under an exclusive license

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Hassett was partially supported by Simons Foundation Award 546235 and NSF grant 1701659, and Tschinkel by NSF grant 2000099.


Arzhantsev, I., Derenthal, U., Hausen, J., and Laface, A., Cox Rings, Cambridge Stud. Adv. Math. 144, Cambridge Univ. Press, Cambridge, 2015.Google Scholar
Avilov, A., Automorphisms of singular three-dimensional cubic hypersurfaces, Eur. J. Math. 4 (2018), 761777.CrossRefGoogle Scholar
Bannai, S. and Tokunaga, H., A note on embeddings of ${S}_4$ and ${A}_5$ into the two-dimensional Cremona group and versal Galois covers, Publ. Res. Inst. Math. Sci. 43 (2007), 11111123.CrossRefGoogle Scholar
Beauville, A., Colliot-Thélène, J.-L., Sansuc, J.-J., and Swinnerton-Dyer, P., Variétés stablement rationnelles non rationnelles, Ann. Math. 121 (1985), 283318.CrossRefGoogle Scholar
Birkar, C., Cascini, P., Hacon, C. D., and McKernan, J., Existence of minimal models for varieties of log general type, J. Amer. Math. Soc. 23 (2010), 405468.CrossRefGoogle Scholar
Blanc, J., Cheltsov, I., Duncan, A., and Prokhorov, Y., Finite quasisimple groups acting on rationally connected threefolds, preprint, arXiv:1809.09226Google Scholar
Bogomolov, F. and Prokhorov, Y., On stable conjugacy of finite subgroups of the plane Cremona group, I, Cent. Eur. J. Math. 11 (2013), 20992105.Google Scholar
Cheltsov, I. and Shramov, C., Cremona Groups and the Icosahedron, Monogr. Res. Notes Math., CRC Press, Boca Raton, FL, 2016.Google Scholar
Colliot-Thélène, J.-L. and Sansuc, J.-J., La $R$-équivalence sur les tores, Ann. Sci. École Norm. Sup. (4) 10 (1977), 175229.CrossRefGoogle Scholar
Colliot-Thélène, J.-L. and Sansuc, J.-J., La descente sur les variétés rationnelles, II, Duke Math. J. 54 (1987), 375492.CrossRefGoogle Scholar
Duncan, A. and Reichstein, Z., Versality of algebraic group actions and rational points on twisted varieties, J. Algebraic Geom. 24 (2015), 499530, with an appendix containing a letter from J.-P. Serre.CrossRefGoogle Scholar
Florence, M. and Reichstein, Z., The rationality problem for forms of ${\overline{M}}_{0,n}$, Bull. Lond. Math. Soc. 50 (2018), 148158.CrossRefGoogle Scholar
Fulton, W., Introduction to Toric Varieties, Ann. of Math. Stud. 131, Princeton Univ. Press, Princeton, NJ, 1993, the William H. Roever Lectures in Geometry.CrossRefGoogle Scholar
Hassett, B. and Tschinkel, Y., Equivariant geometry of odd-dimensional complete intersections of two quadrics, to appear in Pure Appl. Math. Q., preprint, arXiv:2107.14319Google Scholar
Hoshi, A. and Yamasaki, A., Rationality problem for algebraic tori, Mem. Amer. Math. Soc. 248 (2017), v+215.Google Scholar
Howard, B., Millson, J., Snowden, A., and Vakil, R., A description of the outer automorphism of ${S}_6$, and the invariants of six points in projective space, J. Combin. Theory Ser. A 115 (2008), 12961303.CrossRefGoogle Scholar
Hu, Y. and Keel, S., Mori dream spaces and GIT, Michigan Math. J. 48 (2000), 331348, dedicated to William Fulton on the occasion of his 60th birthday.CrossRefGoogle Scholar
Iskovskikh, V. A., “Two non-conjugate embeddings of S 3 × Z 2 into the Cremona group. II” in Algebraic Geometry in East Asia—Hanoi 2005, Adv. Stud. Pure Math. 50, Math. Soc. Japan, Tokyo, 2008, 251267.CrossRefGoogle Scholar
Kresch, A. and Tschinkel, Y., Equivariant Burnside groups and representation theory, to appear in Selecta Math., preprint, arXiv:2108.00518Google Scholar
Kresch, A. and Tschinkel, Y., Equivariant Burnside groups and toric varieties, preprint, arXiv:2112.05123Google Scholar
Kresch, A. and Tschinkel, Y., Equivariant Burnside groups: structure and operations, preprint, arXiv:2105.02929Google Scholar
Kresch, A. and Tschinkel, Y., Equivariant birational types and Burnside volume, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 23 (2022), 10131052.Google Scholar
Kunyavskiĭ, B. È., “Three-dimensional algebraic tori” in Investigations in Number Theory, Saratov. Gos. Univ., Saratov, 1987, 90111 (in Russian), translated in Selecta Math. Soviet. 9 (1990), 1–21.Google Scholar
Lemire, N., Popov, V. L., and Reichstein, Z., Cayley groups, J. Amer. Math. Soc. 19 (2006), 921967.CrossRefGoogle Scholar
Reichstein, Z. and Youssin, B., Essential dimensions of algebraic groups and a resolution theorem for $G$-varieties, Can. J. Math. 52 (2000), 10181056, with an appendix by János Kollár and Endre Szabó.CrossRefGoogle Scholar
Reichstein, Z. and Youssin, B., A birational invariant for algebraic group actions, Pac. J. Math. 204 (2002), 223246.CrossRefGoogle Scholar
Sancho, M. T., Moreno, J. P., and Sancho, C., Automorphism group of a toric variety, preprint, arXiv:1809.09070Google Scholar
Sarikyan, A., On linearization problems in the plane Cremona group, preprint, arXiv:2009.05761Google Scholar
Voskresenskiĭ, V. E., On two-dimensional algebraic tori, Izv. Akad. Nauk SSSR Ser. Mat. 29 (1965), 239244.Google Scholar
Voskresenskiĭ, V. E., Algebraic Groups and their Birational Invariants, Transl. Math. Monogr. 179, Amer. Math. Soc., Providence, RI, 1998, translated from the Russian manuscript by Boris Kunyavski [Boris È. Kunyavskiĭ].Google Scholar